Thunderstorm Wind, Prince William
- When
- April 19, 1:45 PM EST
- Where
- Prince William County, Southeast Portion
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.550, -77.333
Two large trees were downed onto Route 619 (Joplin Rd.).
Scattered thunderstorms moved through Fairfax, Prince William, and Arlington Counties during the afternoon of the 19th. These storms produced high winds, heavy downpours, and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through Fairfax, Prince William, and Arlington Counties during the afternoon of the 19th. These storms produced high winds, heavy downpours, and hail. About 5000 regional customers lost power as a direct result of the storms. In Prince William County, two large tree were downed onto Route 619 (Joplin Rd.) in the southeast portion of the county. In Fairfax County, dime sized hail fell in Seven Corners. In Arlington County, flooding was reported on Interstate 66 where water from Spout Run spilled onto the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 1:45 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 245 PM EDT FRI APR 19 2002 MORE THUNDERSTMS THIS AFTERNOON AND EVENING AS FRONT APPROACHES FROM THE NNW. THAT COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON SAT WITH SHOWERS LIKELY AND A CHC OF TSTMS. MARINE FLOW TAKES OVER AFTER THAT WITH NE WINDS TURING EAST ON SUNDAY. UNDRCT MOS BY QUITE A BIT...HIGHS SHOULD BE IN THE LOWER 50S. BACK TO THE WEATHER AT HAND. STRONG S/W WL APPCH RGN FM OH VLLY SUN NGT AND MON. ASSOCD LOW PRES WL MOV E ALG STNRY FRONT AND PASS OFFSHORE DUR THE DAY ON MON. SYS WL BRING CHC SHRAS SUN NGT AND ERLY MON. MUCH COOLER AND DRIER AIR WL ADVECT INTO THE RGN BHND DEPARTING LOW PRES AS HIGH PRES ADVANCES INTO AREA FM THE MIDWEST. MRF PROGS 1000-500 MB THICKNESSES ARND 534 DM BY 12Z TUE AND H85 TEMPS ARND -8 DEG C. UPR RDGG AND HIGH PRES WL CONT OVR AREA ON WED. AMS WL MODERATE AS SW FLOW OVERTAKES RGN. NXT S/W PROGGED TO MOV THRU OH VLLY ON THU. THIS FEATURE WL PUSH CDFNT INTO RGN ON THU. HIGH PRES AND SLIGHTLY COOLER AIR WL FOLLOW THE FRONT FOR FRI. CURRENT EXTENDED FCST LUKS FINE OVERALL. ARTHUR .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>056-WVZ048>055-200400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1100 AM EDT FRI APR 19 2002 ...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE MID ATLANTIC TODAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID ATLANTIC REGION THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD PRODUCE SOME HEAVY DOWNPOURS... FREQUENT LIGHTNING... GUSTY WINDS AND SMALL HAIL. HAZARDOUS DRIVING CONDITIONS COULD OCCUR DURING THE EVENING RUSH HOUR AS A RESULT OF THESE STORMS. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR WESTERN MARYLAND... THE NORTHERN SHENANDOAH VALLEY... AND THE POTOMAC HIGHLANDS. THUNDERSTORMS WILL OCCUR OVER THIS AREA AS A RESULT OF A COLD FRONT MOVING IN FROM THE NORTHWEST OVERNIGHT. THE PRIMARY THREAT IN THE SEVERE WEATHER RISK AREA WILL BE DAMAGING WIND. SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES TO THIS POSSIBLE SEVERE WEATHER EVENT. STRONG
VAZ027-029-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1231 PM EDT FRI APR 19 2002 A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO PAGE COUNTY BETWEEN 12:30 AND 1:30 THIS AFTERNOON. NEW MARKET... STANLEY... AND LURAY ARE ALL IN THE PATH OF THIS STORM. IT WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
VAZ027-029-WVZ055-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1249 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING SHENANDOAH VALLEY AND EASTERN WEST VIRGINIA PANHANDLE... A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO PAGE COUNTY BETWEEN 1:00 AND 1:30 PM THIS AFTERNOON. NEW MARKET... STANLEY...AND LURAY ARE ALL IN THE PATH OF THIS STORM. ANOTHER THUNDERSTORM WILL MOVE EAST THROUGH HARDY COUNTY AND WILL AFFECT AREAS AROUND MOOREFIELD AND LOST RIVER. THESE STORMS WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO...GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR/STRONG
VAZ041-051-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 150 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES... A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON. RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS. USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER FROM THE STORMS INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
VAZ042-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 209 PM EDT FRI APR 19 2002 A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM. SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Two large trees were downed onto Route 619 (Joplin Rd.).
Dime sized hail was reported in Seven Corners.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292360, 5292361.